According to the findings of an important new study, women receiving the Depo-Provera birth control shot may have an increased risk of suffering an HIV infection. In a study published online by the medical journal The Lancet Infectious Diseases on January 8, researchers from the University of California at Berkeley found that side effects of Depo-Provera birth control may include a nearly 40% increased risk of HIV. If you used Depo-Provera birth control in the past, and you have since been diagnosed with HIV, or another serious drug side effect, our consumer advocates at the Consumer Justice Foundation can help put you in touch with a reputable product liability lawyer who has experience handling drug injury claims.
Depo-Provera (depo-medroxyprogesterone acetate) is an injectable form of birth control approved by the U.S. Food and Drug Administration (FDA) in 1992, and the drug is currently manufactured by pharmaceutical giant Pfizer. The injection, also known as the Depo shot or DMPA, is given four times a year and helps women of childbearing age avoid pregnancy by preventing ovulation. In the past, Depo-Provera has been linked to a host of minor side effects, including depression, dizziness, headaches, change in appetite and weight gain, but this new research linking the Depo shot to an increased risk of HIV is by far the most serious complication associated with Depo-Provera.
Researchers involved in this new study examined data from 12 different studies involving close to 40,000 women from sub-Saharan Africa, and found a 40% higher chance of an HIV diagnosis among women who received the Depo-Provera shot. The cause of the increased HIV risk remains unclear, since there appeared to be no similar risk among women taking oral birth control pills, which would be expected if the link were simply a matter of women not using condoms because they thought another form of birth control offered enough protection. The researchers did note a lower risk of HIV among women in the general population, compared to those who were employed as sex workers.
“Further evidence regarding the magnitude and mechanisms of the DMPA and HIV link, among high risk women, such as commercial sex workers and women in serodiscordant partnerships (where one partner is HIV-positive and the other is not), is urgently needed,” wrote lead study author Lauren Ralph, an epidemiologist at the University of California at Berkeley. If you believe you have been adversely affected by side effects of Depo-Provera, or another potentially dangerous pharmaceutical drug, contact an experienced drug injury lawyer today for legal help. You may have grounds to file a product liability lawsuit against the drug maker, in order to seek fair and timely reimbursement for your injuries.
[box type=”note” align=”aligncenter” ]Source: http://www.thelancet.com/journals/laninf/article/PIIS1473-3099%2814%2971052-7/abstract[/box]